Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 30, 2011Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 30, 2011, 6:50 AM CDT for Wright County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2011, 6:50 AM CDT (11:50 UTC)
Expired
May 30, 2011, 7:30 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WWUS83 KMPX 301150
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT MON MAY 30 2011

MNZ051-059-301230-
SHERBURNE-WRIGHT-
650 AM CDT MON MAY 30 2011

AT 647 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF SOUTH HAVEN. THIS STORM WAS MOVING EAST
AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH HAVEN.
  ANNANDALE.
  RASSAT.
  MAPLE LAKE.
  SILVER CREEK.
  ENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4543 9373 4515 9368 4514 9369 4509 9425
      4530 9425 4532 9419 4531 9417 4533 9414
TIME...MOT...LOC 1150Z 250DEG 31KT 4523 9419

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 1:38 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 30, 1:38 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 AM CDT MON MAY 30 2011

.DISCUSSION...

CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING
LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN
SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC
MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY
WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS
CENTRAL/N MN.

ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS
PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE
NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING
INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING
THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO
CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z.
CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST
LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX
GRIDS THIS EVENING/OVERNIGHT.

AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY
BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE
DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN
DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60%
COVERAGE ACROSS THE EAST AFTER 06Z-09Z.

SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR
TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON
THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO
LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID
LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE
COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE
MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE
RAINFALL IS EXPECTED.

THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE
CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE
IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH
LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW
FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY
THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF
SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS
CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST
CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE
WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH
THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR
A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/

MVFR CEILINGS AND VISIBILITIES CONTINUE TO LIFT NORTHWARD WITH
SOME IFR IN SOUTHERN MN WITH DRIZZLE. WILL BRING MVFR CONDITIONS
INTO TAF SITES WITH HIGH CONFIDENCE. THERE IS SOME CHANCE FOR IFR
BUT NOT CONFIDENT ENOUGH TO ADD THIS TO THE TAFS.

OTHER MAIN CONCERN IS THUNDER. WARM ADVECTION PATTERN IS SUCH THAT
THERE MAY WELL BE A COUPLE ROUNDS OF STORMS DURING THE NEXT SIX
HOURS. BEST CHANCE WILL BE THROUGH 10Z AND HAVE GENERALLY CONFINED
THUNDER TO THAT PERIOD. CONFIDENCE IN THIS IS MEDIUM.

LAST MATTER IS STRONG SSE WIND ON MONDAY. MOST AREAS WILL SEE
GUSTS AROUND 25 KNOTS BY MID MORNING...WITH STRONGER GUSTS OVER 30
KNOTS AT AXN AND RWF. MIGHT EVEN SEE SOME 35 KNOTS AT TIMES IN WRN
MN. HIGH CONFIDENCE.

KMSP...
1500-2000 FOOT CEILINGS HAVE ARRIVED ALONG WITH SCATTERED STORMS.
THERE IS SOME POTENTIAL FOR IFR CEILINGS BUT THAT WILL MAINLY BE
IF DRIZZLE BECOMES WIDESPREAD. HAVE CONFINED THUNDER TO 06Z-08Z
WITH FIRST WAVE OF WARM ADVECTION. THIS MAY NEED TO BE UPDATED IF
STORMS IN SE SD HOLD TOGETHER. CONFIDENCE IS ONLY AVERAGE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/TDK
Hazardous weather outlook, May 30, 4:35 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT MON MAY 30 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
435 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 AM ACROSS
PORTIONS OF WEST CENTRAL...CENTRAL AND EAST CENTRAL MINNESOTA. THE
MAIN HAZARD WILL BE LARGE HAIL AND WIND GUSTS TO 60 MPH.

LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS
WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE
THUNDERSTORMS POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN
MINNESOTA OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE
IN WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH
FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN
AND CENTRAL MINNESOTA THIS EVENING.

JLT

In the hours before

Special weather statement, May 30, 4:23 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 AM CDT MON MAY 30 2011

MNZ056-064-301015-
CHIPPEWA-YELLOW MEDICINE-
423 AM CDT MON MAY 30 2011

AT 420 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF TAUNTON. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  CLARKFIELD.
  HANLEY FALLS.
  MONTEVIDEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4469 9625 4481 9603 4480 9586 4488 9584
      4489 9574 4494 9573 4494 9577 4497 9571
      4470 9544 4464 9560 4462 9616
TIME...MOT...LOC 0924Z 234DEG 40KT 4465 9614
Special weather statement, May 30, 5:19 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 AM CDT MON MAY 30 2011

MNZ060-061-068-301100-
ANOKA-CARVER-HENNEPIN-
519 AM CDT MON MAY 30 2011

AT 515 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR INDEPENDENCE. THIS STORM WAS MOVING NORTHEAST AT 40
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLE PLAIN.
  MEDINA.
  HAMEL.
  MAPLE GROVE.
  OSSEO.
  BROOKLYN PARK.

LAT...LON 4526 9328 4498 9323 4490 9377 4507 9376
TIME...MOT...LOC 1019Z 243DEG 35KT 4501 9366
Local storm report, May 30, 5:20 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             HUTCHINSON              44.89N 94.37W
05/30/2011  M0.25 INCH       MCLEOD             MN   TRAINED SPOTTER

            MOSTLY PEA SIZE WITH SOME DIME

&&

LRS
Local storm report, May 30, 5:25 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             HANLEY FALLS            44.69N 95.62W
05/30/2011  M0.88 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

JVM
Special weather statement, May 30, 5:40 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 AM CDT MON MAY 30 2011

MNZ059-301130-
WRIGHT-
540 AM CDT MON MAY 30 2011

AT 538 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF HOWARD LAKE. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SMITH LAKE.
  RASSAT.
  MAPLE LAKE.
  BUFFALO.
  SILVER CREEK.
  MONTICELLO.

LAT...LON 4524 9360 4498 9407 4507 9425 4511 9425
      4539 9403
TIME...MOT...LOC 1040Z 218DEG 39KT 4511 9408
Special weather statement, May 30, 6:50 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT MON MAY 30 2011

MNZ051-059-301230-
SHERBURNE-WRIGHT-
650 AM CDT MON MAY 30 2011

AT 647 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF SOUTH HAVEN. THIS STORM WAS MOVING EAST
AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH HAVEN.
  ANNANDALE.
  RASSAT.
  MAPLE LAKE.
  SILVER CREEK.
  ENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4543 9373 4515 9368 4514 9369 4509 9425
      4530 9425 4532 9419 4531 9417 4533 9414
TIME...MOT...LOC 1150Z 250DEG 31KT 4523 9419

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:55 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood50 min
May 30, 3:17 AM CDTSpecial Weather StatementMPXDouglas, Pope43 min
May 30, 3:23 AM CDTSpecial Weather StatementMPXMcLeod52 min
May 30, 3:42 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Wright51 min
May 30, 4:20 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey40 min
May 30, 4:23 AM CDTSpecial Weather StatementMPXYellow Medicine52 min
May 30, 4:51 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley, Wright54 min
May 30, 4:56 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine64 min
May 30, 5:19 AM CDTSpecial Weather StatementMPXHennepin41 min
May 30, 5:40 AM CDTSpecial Weather StatementMPXWright50 min
May 30, 6:03 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker42 min
May 30, 7:31 AM CDTSpecial Weather StatementMPXAnoka, Isanti44 min
May 30, 10:07 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Scott38 min
May 30, 10:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 2 more50 min
May 30, 10:40 AM CDTRiver Flood WarningMPXRedwood11 hr
May 30, 10:40 AM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Yellow Medicine14 days
May 30, 10:40 AM CDTRiver Flood WarningMPXCarver4 days
May 30, 12:47 PM CDTSevere Thunderstorm WarningMPXGoodhue27 min
May 30, 12:56 PM CDTSevere Thunderstorm WarningMPXWashington34 min
May 30, 1:25 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice, Steele35 min
May 30, 2:43 AM CDTSpecial Weather StatementMPXBarron47 min
May 30, 10:52 AM CDTSpecial Weather StatementMPXPolk38 min
May 30, 11:45 AM CDTSpecial Weather StatementMPXBarron30 min
May 30, 1:34 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix26 min
May 30, 2:16 PM CDTSpecial Weather StatementMPXDunn44 min
May 30, 2:45 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk35 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.